The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Was great and now anxiety hits..when trying to sleep


#1

I haven’t posted here since my initial onset of MAV about 2 years ago. The first 6 months were terrible but I was put in Amitriptyline and I improved so much. In fact, for the past year and a half, besides a few setbacks, I’ve felt like myself again. I am only on 10 mg of the ami and have even considered trying to get off of it this fall but a weird thing has happened. For the past few days my dizziness has increased, which is fine. I’ve had this happen before. The barometric pressure has dropped and I think this is a trigger for me. The thing that is really getting to me is anxiety…out of nowhere. I had this bad at the onset and it went away but not for months.

About 2 nights ago I couldn’t get to sleep. I finally fell asleep and was a little tired in the morning but was ok. The the night before last, I was up until 1am with fluttering sensations in my stomach, prickly sensations and rapid heartbeat…typical anxiety attack. I did manage to fall asleep but only for about 3 hours. Last night was the worst. I dreaded going to sleep because I knew it was going to keep me up. I’ve now gotten to the point that my body will not physical let me fall asleep. I have constant butterflies in my stomach and as soon as I try to relax, my body jolts me awake, I feel nauseous and very anxious and weak. I know this is all attributed to anxiety. With my initial onset, it happened in the night and I had issues with sleeping. I actually had a full blown panic attack which I’d never experienced before. I think part of me is worried I’m going back to that place and I cannot get myself out of it. My kids just finished school so summer is starting, we are getting ready to leave for vacation and I’m terrified I’m going to be anxious, nauseated and exhausted the whole time. I’ve been really looking forward to this trip and I hate feeling this way. How can you control anxiety when I know it’s the anticipation of the anxiety that’s causing this? I took a quarter tablet of clonazapan that I had from before and I was able to sleep…but only with that and I don’t want to rely on that. It allowed me about 4 hours of sleep but upon awakening, the stomach flutters, shaky feeling and rapid heartbeat are there. I should probably be posting on an anxiety board but the whole reason this started was due to my MAV, which actually isn’t too bad right now. Just wondering if anyone has any advice on how to get out of this loop. I’ve been exercising regularly and that has not helped. Thanks for listening.


#2

Firstly, this is completely normal, so give yourself a break mentally, it comes with the territory.

I had in the early stages … what about upping your Ami dose a bit to see if that knocks you out a bit more? (it’s also used for anxiety). I personally found 20mg nocte was optimal for me, though your mileage may vary.


#3

Thanks for your response James. I may try upping it. I was on 15 for awhile and recently reduced again to 10. It’s so weird but my mind is convinced that I cannot fall asleep and so it will not let me. I can be almost to the point of falling asleep and my body will jerk me awake and it feels as though my stomach is rolling over (panick attack) and then I just brace for the next one…all night long unless I take the clonazapam. I feel so awful and shaky and nervous in the morning too immediately when I wake up and then of course, I think about it all day until bedtime. It makes me sad that I’ve come so far and even last week made a comment about how I’m so glad I didn’t have sleep issues anymore. I know part of me is nervous about it happening on vacation…a vacation I’ve been looking forward to for so long.


#4

All kinds of relapses happen, and this stuff is a hugely mental fight … it could be underlying symptoms that are causing your stomach to churn too, and not just anxiety … maybe your vestibular system is just going through a bad phase.

I have found Ami can cause you to stay awake oddly, also in phases - other times it knocks you out completely!

Try not to worry about the symptoms, especially during the day … you kind of have to take them on the chin (as hard as it is) and roll with it otherwise they can consume you - do something you really enjoy - nice and distracting!

Ami is better than taking a Benzo … but if that helps you get over the hill go for it.

Just know you got better before and you will get better again!


#5

Hi

Anxiety goes with MAV, like Santa goes with Christmas I’m afraid. It happens. I used to wake up every morning with that churning stomach and feeling terrified as if I was just about to face the firing squad. It’s horrendous as no doubt yours is as you try to get to sleep. A psychologist told me when anxiety occurs without a preceding anxiety-inducing event, more likely than not it’s what is called Body Anxiety. It’s your mind/brain ‘worrying’ about changes that have taken place, ie the return of your MAV maybe. That gave me the idea. There are several components here. There’s Me trying to wake up happy, there’s my mind/brain all in a tiss about something and there’s my Body, tired out cos it’s not getting much sleep so, daft as it sounds I split them all up and explain them away or try to. Each time I felt the anxiety cut in I’d say to myself “that’s just my mind, getting anxious, not me, I’m OK”. See what I’m getting at. The same psychologist also told me to go with the anxiety. Just let it rise, and subsequently fall, not fight it. Just acknowledge it and accept it til it passes. Much the same goes for the sleeplessness. Say to yourself, if sleep isn’t coming, ‘OK, I don’t want to go to sleep tonight anyway,’ and start making long detailed lists in her head, don’t get up and put the lights on. Long detailed lists of anything, all the girls in your class at school, everybody you send Christmas cards to, anything the longer and more boring the better and really concentrate on doing it. You might be asleep in no time.

@turnitaround’s advice is great, all the way. If you don’t want to go down the more pils route, you could check out CBT or deep muscle relaxation but I wouldn’t expect you could give those the time they’d need to be beneficial with the kids on long vac.


#6

Thank you so much for your responses. Just reading both of your responses has already made me feel slightly better. You have given me so much hope to overcome this. I will try those techniques. Thank you for helping me not feel crazy! I was thinking about the pill I took last night. I only took .125mg of the clonazapam and it seemed to calm me within 15 minutes so part of me wonders if it was placebo effect. I’m not sure on such a low dose it would have worked that fast. Again…thanks to you both for taking the time to respond and putting me more at ease. You have no idea how much that has already helped me.


#7

I think you stated exactly what is going on:

  • “With my initial onset… I actually had a full blown panic attack which I’d never experienced before.”
  • “I think part of me is worried I’m going back to that place and I cannot get myself out of it.”
  • “…we are getting ready to leave for vacation and I’m terrified I’m going to be anxious, nauseated and exhausted the whole time.”
  • “I’ve been really looking forward to this trip and I hate feeling this way.”

I think you’re just worried about the upcoming trip, and this is how your body is reacting to it. I think you got some good suggestions above and I don’t have anything more to offer on that front. But if it puts your mind at ease at all, I think it’s a short-term thing and you’ll get through it!


#8

Another perspective:

I had some pretty shocking anxiety (only in bed) / insomnia when I weaned off of Amitriptyline. The sensations you describe are exactly like the ones from which I suffered.

I noticed you said that you recently reduced by 5mg, so thought this might be relevant to you. Mine passed with time, and I was eventually able to sleep again with no problems.

All the best,